From United States:
My daughter was very healthy, then she had a huge swollen gland on her neck. We took her to the doctor who gave her antibiotics and tested for strep. She did not have strep, but got a bad rash. They had us come back in for a blood test for mononucleosis. She tested positive so they told us to stop the antibiotics. My daughter had mononucleosis for four weeks and started to drink a lot of water and got exhausted. I took her back in and they did a sugar test and her blood sugar was 491 mg/dl [27.3 mmol/L]. She had type 1 diabetes. Do you think taking the antibiotic when she had mononucleosis could have brought on the diabetes? There is no history of diabetes in our families.
It is extremely unlikely that the antibiotic treatment or the mononucleosis itself (a virus infection) caused the diabetes. However, any such infection could be the final "blow" in an otherwise damaged pancreas unable to keep making sufficient insulin. Growth spurts also produce such effects.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.